Get your Health question answered in 3 easy steps

179 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Had sex after period. Took EC pill. Missing period and got dark vaginal discharge. What to do?

Answered by
Dr.
Dr. S Patra

OBGYN

Practicing since :2011

Answered : 4047 Questions

default
Posted on Thu, 14 Feb 2013 in Early Pregnancy Signs and Symptoms
Question: I had sex with my husband on the last day of my periods and I took emergency contraceptive(ipill) within 36 hours. I had dark vaginal discharge after 12 days of taking pill and now I am not getting my periods, its late by 7 days from the normal date. I am worried now, what to do?
doctor
Answered by Dr. S Patra 1 hour later
Hello,
Thanks for your query. I have gone through your history in detail.

Your dark vaginal bleeding was due to withdrawal effect of the emergency pill which you took within 36 hrs of sex. It is quite common phenomena following taking the pill and bleeding starts within 7-10 days. In your case, it occurred after 12 days.

Also you were involved in sex around the safe period (last day of period). So there is no chance of pregnancy as emergency pill is more than 99% effective in preventing unwanted pregnancy if it is taken within 72 hrs.

In this scenario, your next period will be delayed (in your case 7 days) or earlier from expected due date. It occurs due to hormonal imbalance associated with the pill effect. Don't be much worried regarding this.

In addition, other reasons for delayed period include irregular eating habits, ovarian cysts, stress/anxiety, thyroid problem, psychological factors, overweight or extreme weight loss, etc. Here you may need to undergo ultrasound (USG) lower abdomen with some hormonal tests to rule out underlying pathology.
However, only if your periods are delayed or are irregular the next time, then only these causes need to be looked for and the tests need to be done
Please consult with nearest gynecologist who can help you in guide through the tests after a physical examination.

In the mean time, the following measures can be helpful:
1) Avoid stress by yoga/deep breathing regularly (20-30 times)
2) Take healthy diet with vitamin & iron supplements.
3) Drink plenty of fluids/water and eat leafy vegetables.
4) Maintain personal hygiene and sleep properly (6-8 hrs daily).
5) Control body weight by regular light exercise.

Hope I have answered your query. If you have any further questions I will be happy to help.

Wish your good health & practice safe sex in future.

Regards,
Dr Soumen

Above answer was peer-reviewed by : Dr. Aparna Kohli
doctor
default
Follow up: Dr. S Patra 2 days later
Thanks for your reply, but I am worried because now my pds are late by 8-9 days and I am not sure is this because of pill. Moreover, I am confused with my tentative cycle date, as I got brown discharge on 28th, almost 14 days aftr having pill, is it going to affect the cycle, will this change my cycle dates as the new cycle might have started form 28th(the date of discharge).
I used to have ovarian cyst but from last one or more years my pds are normal, I donot wish to go to gynic and answer hell lot of questions which can embarrass anyone.
Please guide me and do let me know about how much changes can ipill bring in normal cycles.

Thanks
doctor
Answered by Dr. S Patra 1 hour later
Hello,

Thanks for follow up query. I understand your problem to visit gynecologist.

Basically following taking I-pill, next cycle will be irregular, in the sense, it may be delayed or earlier due to hormonal imbalance. So you will get irregular spotting/ discharge.

Usually it changes your original period date for the next cycle only. After that you will get your period regularly as previous one, if there is no hormonal imbalance or underlying pathological factor.

I-pill can change next cycle by 1-2 weeks early or delaying the original date.

You also need to undergo above said investigation to rule out underlying pathology in case of period delaying more than 2 weeks and without those reports, proper diagnosis & treatment can not be done.

Follow above said measures for life style modification and it helps to normalize next period in great extent.

If you do not have any clarifications, you can close the discussion and rate the answer.

Take care of yourself and do not be much worried.

Regards,
Dr Soumen
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. S Patra 2 days later
I don't know why I am worried but I am scared of becoming pregnant, what are the chances?
As my prds have not yet started which in ideal case should have started on 12th XXXXXXX is it possible that the date might have shifted to 28th as the brown discharge i.e. after effects of the pill was on 28th dec, is there a possibility that my next prd to ocuur near about 28th jan?
I don't want to be pregnant right now, please tell me some medicines to avoid this to happen and start my prds.
Also please tell in detail about medicines to take if in worst case someone gets pregnant. Also let me know how n from where to purchase.

Thanks
doctor
Answered by Dr. S Patra 1 hour later
Hello,

Thanks again for the follow up query. I am giving answer according to your query.

1) As you were involved in sex around safe period (last day of period), there is no chance of pregnancy.

2) Yes, it is possible that your original period date is shifted to 28th as you got brown discharge on that day of previous month but it will be only for next 1-2 cycle. So you can wait for upcoming period date. I have already discussed what you should do if you do not get period in time in my previous reply. Please follow the above said guideline.

3) First you should undergo one ultrasound scan (USG) at the earliest to rule out the underlying pathology and clear confusion of pregnancy from mind.

Only after exclusion of pregnancy (in rare case), you can take progesterone pill like duphaston for 7-10 days to commence period. A withdrawal bleeding similar to period occurs within 7 days of stopping the pill.

You can consult again with me for next line of management after doing suggestive investigation in case of not getting period around 28th of this month.

You can get above medicine in retail shop in your locality as I do not know much well about your location being from West Bengal. Also you can get help from healthcare magic customer care support team regarding this.

If you do not have any clarifications, you can close the discussion and rate the answer.

Take care of yourself and do not be much worried.

Regards,
Dr Soumen
Above answer was peer-reviewed by : Dr. Mohammed Kappan
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,   ,  
Drug/Medication

Recent questions on  Ovarian cyst

doctor1 MD

Delay pregnancy for patients with ovarian cysts What is the solution to this topic? Married 3 years ago and did not beget even now I want a child badly and I can not afford IVF Is there a solution for ovarian cysts Where The level of the hormone LH is 10 The proportion of the hormone fsh is 5 .6 Is there hope in my case? I taking Gelokovaj pills 6 Uema pills value 500 And folic acid pill And organized the session more than 3 months on this treatment

doctor1 MD

I am a relatively healthy 49 yo woman 5 4 140lbs. In March I had a large ovarian cyst and both fallopian tubes removed. I am having periodic sharp pains at or near the incision sites. Generally it is just above the incision sites. How long should the pain remain? The pain gets worse closer to my cycle.

doctor1 MD

Hi Doctor,In my ultrasound scan it was detected i have bulky left ovary with size 4.9x3.7cm with multiple cysts. Few blood hemorrages are also found. Now i am advised to use Contraceptive pills everyday for 3 cycles. This will stop me from conceiving. Is this really to worry ? Since my Right ovary is normal should i wait or start with the medication? Need to mention i have regular periods (27-29 days cycle) with normal flow. I haven t gained weight and no unusual symptoms found.

doctor1 MD

I have a past with ovarian cysts. Not a fun one. I m 16 years old and have had 3 surgeries to remove them. This last one, they didn t remove. I had crippling pain for months. I still have the pain but it s dulling down. yet I can still feel pressure. I have had doctor after doctor tell me it s all in my head so don t try that. I ve been to countless counselors, therapists, psychiatrists, they can t find anything wrong with my mental health. Ovarian cancer is very prevalent in my family history. Should I be concerned?

doctor1 MD

My 17 year old daughter has sharp pain on her left side of her abdomen and has thrown up twice. She doesn't have a fever , I'm just curious what this could be; the pain woke her up

doctor1 MD

Hello! I am a 61 year old female who is experiencing post-menopausal bleeding four years after menopause . I delivered two babies and then had my tubes tied when I was 26 in 1982. I developed Hodgkin's Lymphoma in 2005 and went into remission...

doctor1 MD

I have pain in my lower abdomen. Usually it is urine track infection. It comes more often. The last time I was at the doctor they did not fine iTunes track infection. It is very painful.